Connecticut, 2022

Blizzard and Winter Storm in Connecticut, January 28 to 29, 2022

January 28 to 29, 2022 · NWS OKX · 10 events in 8 counties and zones

A Nor'easter tracked just east of the benchmark bringing high snowfall totals and strong winds. The highest snowfall totals occurred primarily across eastern sections, with blizzard conditions verified for New London County.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A Nor'easter tracked just east of the benchmark bringing high snowfall totals and strong winds. The highest snowfall totals occurred primarily across eastern sections, with blizzard conditions verified for New London County. Widespread wind gusts of 40 to 50 mph were reported across Connecticut, with the strongest gusts from New Haven on east where gusts up to and over 57 mph were reported. Blowing and drifting of snow resulted in drifts of over 3 feet across eastern sections especially. Widespread amounts of 12 to 18 inches fell across the eastern half of Southern Connecticut, with amounts mostly 12 inches or less across New Haven and Fairfield counties. The highest snowfall occurred across New London County with multiple reports of over 20 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jan 28, 7:44 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Jan 28, 7:44 PM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service New York NY
744 PM EST Fri Jan 28 2022

.SYNOPSIS...
Low pressure developing off the Carolina coast rapidly deepens
tonight through Saturday night as it tracks east of New
England. High pressure moves in from the west Sunday into early
next week. A low pressure and associated fronts approach the
region toward mid- to-late next week, with another arctic high
potentially building in toward the end of the period.

&&

.NEAR TERM /THROUGH SATURDAY/...
Made minor adjustments in temps and dew pts this evening to
better reflect observations. Rest of forecast remains on track.

***High Impact Coastal System Tonight into Saturday Night***

A weakening cold front continues to move through the region
into this evening. Scattered areas of light snow and snow
showers continue with this front. Arctic air behind the front
moves into the region tonight with temperatures into the teens.
Meanwhile low pressure was deepening off the Carolina coast
with a full latitude upper trough as seen in the satellite
water vapor loops. Mid and upper level moisture with the
southern system was approaching from the south and merging with
the moisture along the northern cold front. So will keep
probabilities as chances of light snow remain. The forecast
remains rather consistent with the rapid deepening and track of
the low tonight into Saturday, with impacts of heavy snowfall,
strong winds, and coastal flooding. Blizzard Warnings, Winter
Storm Warnings, and Winter Weather Advisories remain in effect
tonight into early Saturday evening, as posted. Did not have
high enough confidence to expand the Blizzard warning farther to
the west, however, near blizzard conditions are possible into
southern Connecticut, New York City, and Nassau county Saturday
morning. Snowfall totals have been increased slightly with
slightly higher snow to liquid ratios. And with some banding
possible across eastern Long Island into southeastern
Connecticut increased snowfall totals an inch or so more.

After 15Z Saturday the upper trough is closing off and becoming
negative. The low should be moving east of the region Saturday
afternoon as the system occludes and snow will begin to wind
down west to east.

&&

.SHORT TERM /SATURDAY NIGHT/...
The upper closed low moves to the northeast Saturday evening
with the snow ending. Strong gusty winds will remain as
additional Arctic air flows into the area. Temperatures Saturday
night fall into the single digits and teens, and wind chill
values will be below zero across the area, ranging from 5 below
zero to 10 below zero across New York City, to 8 below zero to
14 below zero across the remainder of the region.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Drier conditions move into the region in the wake of our winter
storm on Sunday as weak high pressure builds in at the surface.
With a longwave trough axis moving overhead and a fresh
snowpack on the ground, surface temperatures will remain
unseasonably cold to end the weekend, with highs only in the mid
20s expected. Winds will also remain elevated, especially
early, with a tight pressure gradient as the storm continues
into the Canadian Maritimes.

Another cool, dry day is anticipated on Monday as the flow turns
more zonal with high pressure in place. Heights begin to rise on
Tuesday as ridging builds across the Eastern US, sending
temperatures above normal by midweek.

A mild, southerly flow develops as the ridge axis moves offshore
on Wednesday, with PoPs increasing as moisture gradually increases
along a frontal boundary and developing storm system to our west.
Temperatures in the boundary layer appear warm enough for this to be
a mainly rain event as the cold front passes through on Thursday.
Temperatures likely tumble behind the front, with ensembles
indicating another arctic high building in to end the period. Given
the uncertainty at this time range, stuck close to the NBM for this
update.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
***A Major Winter Storm Impacts the Terminals Overnight into
Saturday***

Widespread IFR/LIFR conditions develop overnight with periods of
VLIFR toward daybreak (mainly at KISP and KGON). Snow will
slowly overspread the terminal forecast area from south to north
this evening, becoming moderate to heavy after midnight. The
heaviest snowfall will occur at the coastal terminals with
blizzard conditions (high winds, visibility 1/4SM or less),
especially across eastern LI and SE CT from near daybreak into
Saturday afternoon.

Conditions improve from west to east in the afternoon with snow
lingering across the eastern terminals (KISP, KBDR, KGON) well
into the afternoon and possibly early evening at KGON.

KSWF will be on the outer fringe of the storm and will generally
experience light snow, but periods of moderate snow are possible
depending on the exact track of the offshore low.

NE winds overnight will ramp up through the night, backing to
the N and increasing to 20 to 30 kt with G30-45kt around or
shortly after daybreak. The strongest winds will be at the
coastal terminals. A few gusts up to 50 kt cannot be ruled out
at ISP and GON.

Runway Accumulations:

KJFK/KLGA/KEWR/KTEB/KHPN/KBDR: 7-12 inches. KISP/KGON: 12-16
inches. KSWF: 3-5 inches

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments likely for changing flight categories this evening.
Amendments likely tonight as the winter storm develops.

.OUTLOOK FOR 00Z SUNDAY THROUGH WEDNESDAY...
.Saturday night...Becoming VFR. NW gusts 25-35kt.
.Sunday...VFR. NW gusts to 20-25kt.
.Monday-Tuesday...VFR.
.Wednesday...Mainly VFR. Chance of rain.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
A coastal low impacts the forecast waters tonight into Saturday
night with gale and storm force conditions are expected.
Warnings remain in effect tonight into Saturday night, with the
exception of the Long Island bays being added to the storm
warning for Saturday. Conditions will be improving later
Saturday night.

SCA conds on all waters Sunday morning, possibly still minimal
gales on the outer ocean waters, will slowly subside through the
day on Sunday. Some residual 5-ft seas could linger on the
outer ocean waters into Sunday evening. Can't rule out a return
of 5-ft seas at some point Tue into Tue night, for now capped
seas at 4 ft during that time frame.

&&

.HYDROLOGY...
A strong low pressure system passing offshore will bring
significant precipitation to the area later tonight into
Saturday night. The precipitation falls as snow.

Milder air and rainfall from a frontal passage will likely
contribute to snow melt mid-to-late next week.

River ice continues to increase due to the persistent cold. The
Wallkill River at Gardiner may be impacted by ice.

&&

.TIDES/COASTAL FLOODING...
The 75th percentile of the Stevens was preferred for the surge
forecast Sat AM, and 90th percentile for Sat PM based on intensity
of system and wave impacts. ETSS had trended in this direction as
well, ESTOFS is historically too low with surge in offshore flow, so
was not considered.

Although stillwater levels are likely to marginally meet or even
fall short of minor flood thresholds, combined with high wave
action, likelihood for minor to locally moderate coastal impacts for
the vulnerable north shore communities of the twin forks of LI,
north shore of LI, and north facing LI barrier island communities
for the Sat AM and possibly PM high tides. Coastal flood advisory
issued to cover both AM and PM tides. Generally just localized minor
impacts for Jamaica Bay and W LI Sound with Sat AM high tide.
Elsewhere, very limited or no coastal impacts during Sat AM/PM high
tides due to strong northerly flow.

Sunday AM high tides may be the highest water levels, particularly
in the southern and eastern bay areas despite NW flow, due to Ekman
pumping. Guidance is currently showing waters levels well below
minor in those areas for Sun AM, but will have to watch for an
upward trend and possible need for statement or advisory.

In terms of shoreline impacts, ocean surf should build to 4 to
8 ft Sat PM into Sun AM, with scattered dune erosion impacts for Sun
AM high tide. With only 4-5ft@10sec se swell energy and water levels
limited, the beachfront washover threat appears to be low and
localized. Meanwhile, 3 to 5 ft surf likely for north shore of LI
and north shore of south fork shorefront with Sat AM and PM tides,
which will likely cause beach erosion and possibly minor damage to
shoreline structures. Another reason for the advisory being issued
for these areas for both tidal cycles, even though stillwater levels
are marginal.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Blizzard Warning until 7 PM EST Saturday for CTZ008-012.
     Winter Storm Warning until 7 PM EST Saturday for CTZ005>007-
     009>011.
NY...Coastal Flood Advisory from 3 AM Saturday to midnight EST
     Saturday night for NYZ078>081-177-179.
     Blizzard Warning until 7 PM EST Saturday for NYZ078>081.
     Winter Storm Warning until 7 PM EST Saturday for NYZ068>075-
     176>179.
     Winter Weather Advisory until 7 PM EST Saturday for NYZ067.
NJ...Winter Storm Warning until 7 PM EST Saturday for NJZ002-004-
     006-103>108.
MARINE...Small Craft Advisory from 1 AM to 6 AM EST Saturday for ANZ331-
     332-335-338-340-345.
     Storm Warning from 6 AM to 7 PM EST Saturday for ANZ332-340-
     345-350-353-355.
     Gale Warning from 6 AM Saturday to 1 AM EST Sunday for ANZ331-
     335-338.
     Gale Warning from 1 AM to 6 AM EST Saturday for ANZ350-353-355.

&&

SYNOPSIS...BG/DR/MET
NEAR TERM...BG/DR/MET
SHORT TERM...MET
LONG TERM...BG/DR
AVIATION...DW
MARINE...BG/DR/MET
HYDROLOGY...BG/DR/MET
TIDES/COASTAL FLOODING...NV
Hazardous weather outlook, Jan 28, 3:41 PM EST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
341 PM EST Fri Jan 28 2022

CTZ005>007-009>011-NJZ002-004-006-103>108-NYZ068>075-176-178-291100-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Putnam-
Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northern Queens-Southern Queens-
341 PM EST Fri Jan 28 2022

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
SATURDAY...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ067-291100-
Orange-
341 PM EST Fri Jan 28 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM
EST SATURDAY...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ008-012-291100-
Northern New London-Southern New London-
341 PM EST Fri Jan 28 2022

...BLIZZARD WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
SATURDAY...

This Hazardous Weather Outlook is for southern Connecticut.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Blizzard Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Blizzard Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ078>081-291100-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-
341 PM EST Fri Jan 28 2022

...BLIZZARD WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
SATURDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 3 AM TO 11 AM EST
SATURDAY...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Blizzard Warning.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Blizzard Warning.
   Coastal Flood Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ177-179-291100-
Northern Nassau-Southern Nassau-
341 PM EST Fri Jan 28 2022

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
SATURDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 3 AM TO 11 AM EST
SATURDAY...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Coastal Flood Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ332-340-345-291100-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
341 PM EST Fri Jan 28 2022

...STORM WARNING IN EFFECT FROM 6 AM TO 7 PM EST SATURDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-335-338-291100-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
341 PM EST Fri Jan 28 2022

...GALE WARNING IN EFFECT FROM 6 AM SATURDAY TO 1 AM EST SUNDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-353-355-291100-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
341 PM EST Fri Jan 28 2022

...GALE WARNING IN EFFECT FROM 1 AM TO 6 AM EST SATURDAY...
...STORM WARNING IN EFFECT FROM 6 AM TO 7 PM EST SATURDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm, 2 blizzard. Local standard time, as filed.

Winter Storm, Southern New Haven

When
January 28, 9:00 PM EST to January 29, 5:00 PM EST
Where
Southern New Haven forecast zone
Reported by
Trained Spotter
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

A widespread heavy snowfall with gusty winds occurred across Southern New Haven. A general 7 to 13 inches fell across Southern New Haven with near blizzard conditions at times. Significant blowing and drifting of the snow was reported. The New Haven (HVN) ASOS measured a 48 mph gust. The Branford and Milford CWOP stations measured 43 mph and 45 mph gusts. Amateur radio reported 10.5 inches in Woodmont and 9.0 inches in Milford, and the public reported 13.0 inches in Branford.

Winter Storm, Southern Fairfield

When
January 28, 9:00 PM EST to January 29, 5:00 PM EST
Where
Southern Fairfield forecast zone
Reported by
Official NWS Observations
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

Heavy snow and gusty winds were reported resulting in near blizzard conditions at times. Blowing and drifting of snow was reported. The official NWS observation at Bridgeport measured 10.5 inches. Most reports across Southern Fairfield ranged from 6 to 10 inches. The public reported 9.0 inches in Norwalk, and 8.0 2 NNE Stamford, and 10 inches in Fairfield. Strong wind gusts were reported at the ASOS and CWOP stations. The Bridgeport ASOS reported at 47 mph gust, and the Norwalk, Greenwich, and Fairfield CWOP stations reported gusts of 49, 48, and 42 mph respectively.

Winter Storm, Southern New London

When
January 28, 10:00 PM EST to January 29, 10:00 PM EST
Where
Southern New London forecast zone
Reported by
Trained Spotter
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

There were numerous snowfall reports of 20 inches or more; with public reports of 21.0 and 20.0 inches in Groton and Niantic. Peak wind gusts of 57 mph was reported at NDBC 2 S Groton, 57 mph at Stonington Outer Breakwater, and 65 mph at USGC Academy mesonet just north of New London. There were numerous reports of snow drifts to 3 and 3 and a half feet.

Winter Storm, Southern Middlesex

When
January 28, 10:00 PM EST to January 29, 10:00 PM EST
Where
Southern Middlesex forecast zone
Reported by
Amateur Radio
Coordinates
41.451, -72.508 (the zone’s center; the record gives no point)

A general 8 to 14 inches fell across southern portions of Middlesex County with 13 inches of snow reported in Old Saybrook. Strong gusty winds were reported with blowing and drifting of snow creating near blizzard conditions.

Winter Storm, Northern Middlesex

When
January 28, 10:00 PM EST to January 29, 10:00 PM EST
Where
Northern Middlesex forecast zone
Reported by
Public
Coordinates
41.451, -72.508 (the zone’s center; the record gives no point)

Strong and gusty winds created near blizzard conditions across Northern Middlesex. Very heavy snowfall resulted and strong winds resulted in significant blowing and drifting of snow. Snowfall reports via the public included; 16.2 inches in Chester, and 16.2 inches in Essex. The Chester Airport AWOS station reported a wind gust of 46 mph.

Winter Storm, Northern New Haven

When
January 28, 10:00 PM EST to January 29, 10:00 PM EST
Where
Northern New Haven forecast zone
Reported by
Trained Spotter
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

Trained spotters reported heavy snowfall totals. Snowfall reports from spotters included; 11.0 inches in Hamden, 10.2 inches in Seymour and 9.5 inches in Oxford. There was blowing and drifting of the snow due to cold temperatures and gusty winds. The Bethany CWOP station reported a 52 mph peak gust, and the Hamden CWOP reported a 43 mph peak gust.

Winter Storm, Northern Fairfield

When
January 28, 10:00 PM EST to January 29, 4:00 PM EST
Where
Northern Fairfield forecast zone
Reported by
Trained Spotter
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

Trained spotters reported 6.0 inches in Bethel, 6.0 inches in Trumbull, 6.0 inches in New Fairfield, 7.5 inches in Monroe, and 8.0 inches in Shelton.

Winter Storm, Northern New London

When
January 28, 11:00 PM EST to January 29, 11:00 PM EST
Where
Northern New London forecast zone
Reported by
Broadcast Media
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

Broadcast Media and trained spotters verified warning and blizzard criteria across Northern New London County. Snowfall totals of 22.0 in Norwich via the public, and 16.8 inches in Gales Ferry a trained spotter, along with 13.5 inches in Salem via Broadcast Media indicated very heavy snowfall occurred across the zone. Mesonet data also indicated consistently strong winds with gusts over 35 mph.

Blizzard, Southern New London

When
January 29, 10:00 AM EST to 10:00 PM EST
Where
Southern New London forecast zone
Reported by
ASOS
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

Numerous hours of 1/4 mile visibility with gusts over 35 mph with heavy snowfall as indicated by KGON ASOS, radar, and wind reports verified blizzard conditions across New London County. Peak wind gusts of 57 mph was reported at NDBC 2 S Groton, 57 mph at Stonington Outer Breakwater, and 65 mph at USGC Academy mesonet just north of New London. Numerous reports of snow drifts to 3 and 3 and a half feet. There were also numerous snowfall reports of 20 inches or more.

Blizzard, Northern New London

When
January 29, 11:00 AM EST to 10:00 PM EST
Where
Northern New London forecast zone
Reported by
Trained Spotter
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

Numerous hours of 1/4 mile visibility with gusts over 35 mph with heavy snowfall as indicated by ASOS in areas with similar radar returns, and wind and snow reports verified blizzard conditions across New London County. Peak wind gusts of 57 mph was reported at NDBC 2 S Groton, 57 mph at Stonington Outer Breakwater, and 65 mph at USGC Academy mesonet north of New London. Numerous reports of snow drifts to 3 and a half feet. There were also numerous snowfall reports of 20 inches or more.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2022Every state in 2022This day in weather historyWarnings in Connecticut, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996993, 996996, 996972, 996983, 996986, 996988, 996994, 996978, 996970, 996975.